I am not a physician, but I read your journal online. I would like to share a patient's view in response to the editorial in the April 2000 issue.1
I am a 55-year-old patient who recently had cataract surgery with intraocular lens (IOL) implantation of the multifocal Array® (SA40N, Allergan) in the left eye on January 19 and the monofocal model (SI-30NB, Allergan) in the right eye on March 22. Except for occassional use of reading glasses (precataract), I have never had to wear glasses. Post-IOL implantation, I am bothered by glare, halos, and 20/60 best uncorrected visual acuity in both eyes, decreased night vision in the left eye, and monocular diplopia in the right eye. I have healthy eyes and no underlying disease such as diabetes or hypertension. I fit into the category of “patient who is disappointed with anything less than uncorrected visual acuity of 20/20 in both eyes.”
Even though I do not fit into the photorefractive keratectomy/laser in situ keratomileusis patient category, I would like to share a suggestion on how to demonstrate potential side effects of glare, halo, and decreased night vision. Reading a package insert or patient literature is not sufficient to convey how glare, halo, or decreased night vision would appear. I think it would greatly benefit both the patient and the physician if there were a computer software application that could show what potential side effects might look like. An ideal program would allow patients to create or alter a halo/light streak to match what they see. In the case of cataract surgery, this would enable the patient to try and make the best choice possible regarding a particular lens and avoid shocking vision surprises after surgery. I also think it would help the physician to clearly understand what the patient is experiencing and develop a suitable solution to best meet patients' needs andexpectations.
aFranklin, New Jersey, USA
1. Koch DD. Outcomes of initial PRK and LASIK procedures. J Cataract Refract Surg 2000; 26:469-470